Michigan, 2004

High Wind in Michigan, April 19, 2004

April 19, 2004 · NWS DTX · 10 events in 10 counties and zones

A strong cold front moved through southeast Michigan during the early afternoon hours of the 19th, producing damaging wind gusts which brought down numerous trees and power lines throughout the region. The highest measured wind gust of 73 mph was reported by a trained weather spotter 2 miles southeast of Bad Axe.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front moved through southeast Michigan during the early afternoon hours of the 19th, producing damaging wind gusts which brought down numerous trees and power lines throughout the region. The highest measured wind gust of 73 mph was reported by a trained weather spotter 2 miles southeast of Bad Axe. Trained weather spotters also estimated wind gusts over 60 mph in Roseville and Shelby Township. On the west side of Saginaw, a large tree fell onto a moving vehicle driven by a 19-year-old man. The man was driving north on South Mason street just south of Adams Street. The driver suffered a fractured skull as a result of the impact of the 50-foot tree with a 3-foot-thick trunk. The tree snapped at its base due to the strong winds. Consumers energy reported more than 3600 customers losing power In the Tri-Cities region, with 15,000 customers in Genesee County losing power. In Detroit Edison's service area, which includes Southeast Michigan and the Thumb areas, about 8000 of its 2.1 millions customers lost power due to the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 19, 10:18 AM EST, 27 minutes earlier.

Area forecast discussion, Apr 19, 10:18 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1118 AM EDT MON APR 19 2004

.UPDATE...

UPDATE FOCUS IS WITH WIND POTENTIAL AND CONVECTION LATE
MORNING/EARLY AFTERNOON ALONG THE APPROACHING COLD FRONT. FRONT
EXTENDS FROM NORTHERN LAKE HURON INTO NORTHERN ILLINOIS. STRONG
+50KT LOW-LEVEL JET OVER SOUTHEAST MICHIGAN THIS MORNING AS SEEN
WITH 12Z DTX SOUNDING AND DTX/GRR VWPS. MIXING HAS INCREASED WITH
SOME HEATING OVER THE LAST HOUR OR TWO...WITH A FEW STATIONS NOW
SUSTAINED AND GUSTING ABOVE WIND ADVISORY CRITERIA. 12Z ETA/RUC
WEAKEN THIS LOW-LEVEL JET AND SHIFT IT EAST OF THE CWA AROUND 18Z.
CURRENT ADVISORY EXTENDS THROUGH 5 PM. WILL LET THIS RIDE FOR NOW
GIVEN BETTER MIXING CONTINUING DURING THE AFTERNOON...BUT MAY BE
ABLE TO DROP IT EARLIER THIS AFTERNOON.

OTHER QUESTION IS WITH SEVERE POTENTIAL ASSOCIATED WITH ANY
CONVECTION THAT MAY DEVELOP AHEAD OF THE FRONT. UPSTREAM GRR/APX
RADARS SHOW A COUPLE NARROW LINES OF SHOWERS/THUNDERSTORMS ACROSS
NORTHERN LOWER...BARELY DEVELOPING SOUTH FAR ENOUGH TO BRUSH
NORTHERN MIDLAND/BAY COUNTIES. ETA/RUC SHOW SURFACE-BASED LIS
DROPPING BELOW ZERO...BUT WITH OTHERWISE LIMITED INSTABILITY /MAYBE
A COUPLE HUNDRED JOULES OF CAPE/ DUE TO LIMITED INSOLATION.
WIDESPREAD MID CLOUD DECK EXTENDS ACROSS MUCH OF THE AREA...WITH AN
AREA LOW CLOUDS QUICKLY SPREADING IN BEHIND IT. RELATIVELY STRAIGHT
HODOGRAPH BUT WITH A DECENT AMOUNT OF SPEED SHEAR. 0-6KM SHEAR
AROUND 60M/S WITH 0-3KM HELICITY NEAR 300M2/S2 INITIALLY AT 12Z THIS
MORNING...BUT DECREASING DURING THE AFTERNOON.

EARLIER THIS MORNING REGIONAL RADARS SHOWED A FEW SHOWERS ACROSS
EASTERN WISCONSIN IN AN AREA OF 700MB THETA-E ADVECTION. 12Z RUC
WEAKENED THIS THETA-E RIDGE AS IT MOVES EAST...AND EVEN VISIBLE
SATELLITE SHOW THESE CLOUDS HAD WEAKENED OVER LAKE MICHIGAN. CURRENT
GRIDS SEEM REASONABLE...WITH A SLIGHT CHANCE OF TSRA ACROSS MUCH OF
THE CWA. ONLY QUESTION WOULD BE ACROSS THE FAR NORTH...WHERE
SOUTHERN EDGE OF ONGOING CONVECTION COULD BRUSH THE NORTHERN CWA.
BETTER RETURNS ARE STILL TRACKING NORTH OF THE CWA...SO CURRENT
GRIDS SHOULD FLY THERE AS WELL.

GIVEN LIMITED INSTABILITY WILL KEEP SEVERE CONVECTION OUT OF THE
HWO. THE PROBLEM IS THAT A NUMBER OF STATIONS ARE ALREADY GUSTING
INTO THE 40KTS...AND IT WOULD BE NOT BE DIFFICULT TO ADD A FEW MORE
KNOTS ON IN A CONVECTIVE CELL. HOWEVER GIVEN NATURE AND ORIENTATION
OF THE WEAK CONVECTIVE SHOWERS OBSERVED AHEAD OF THE FRONT /NNE-SSW
ALONG PREFRONTAL TROUGH...OR NEARLY PARALLEL TO THE STRONG GRADIENT
WIND/ THINK THE WIND ADVISORY WILL COVER CONDITIONS FOR TODAY.

&&

BRAVENDER

.PREV DISCUSSION...354 AM EDT MON APR 19 2004

A SHORT WAVE TROUGH OVER IOWA HAS AN ASSOCIATED 995MB SURFACE LOW
OVER EASTERN LAKE SUPERIOR. A COLD FRONT EXTENDS FROM THE LOW INTO
CENTRAL IOWA...WITH THE LATEST PRESSURE ANALYSIS INDICATING A
PREFRONTAL TROUGH EXTENDING ACROSS FAR EASTERN WISCONSIN. THERE IS
QUITE A THERMAL CONTRAST ACROSS THE FRONTAL BOUNDARY...WITH 3 AM
TEMPS STILL IN THE LOWER 70S FROM ILLINOIS ALL THE WAY INTO SE
MICHIGAN. BEHIND THIS FRONT HOWEVER...TEMPS QUICKLY FALL INTO THE
30S. THIS FRONT WILL PASS ACROSS THE REGION TODAY...BRINGING A QUICK
END TO THE RECORD WARMTH ACROSS THE AREA. THE MAIN FORECASTS
CONCERNS INCLUDE THE NEED FOR A WIND ADVISORY TODAY...AS WELL AS
PRECIP CHANCES ASSOCIATED WITH THE FRONT.

THE ETA SOLUTION INDICATES A 50-55 KT 925MB JET CURRENTLY OVER LOWER
MICHIGAN. AREA VAD WIND PROFILES SUPPORT THESE STRONG LOW LEVEL
WINDS...THE LATEST KDTX VAD SHOWS 55KTS A 2K FT. THESE WINDS WILL
PERSIST THROUGH THE NEXT 6 HOURS OR SO...THEN SLOWLY DECREASE AS THE
FRONT APPROACHES. MIXING HEIGHTS WILL RISE QUICKLY THIS MORNING
AHEAD OF THE FRONT. ETA BUFKIT SOUNDINGS INDICATE THAT MIXING THIS
MORNING WILL EASILY TAP INTO 40-45 KTS. THE 40 KM ETA SOLUTION ALSO
INDICATES THERE WILL BE A PRESSURE RISE/FALL COUPLET ALONG THE
SURFACE FRONT...EXPECTED TO PASS FROM NW TO SE THROUGH THE FORECAST
AREA BETWEEN 16Z AND 21Z THIS AFTERNOON. SO ALTHOUGH THE STRONGEST
LOW LEVEL WINDS WILL BE OVER THE AREA THIS MORNING...DOWNWARD
MOMENTUM TRANSFER MAY ALSO LEAD TO SOME ADVISORY CRITERIA WIND GUSTS
THIS AFTERNOON. WILL THUS ISSUE A WIND ADVISORY FOR THE ENTIRE CWA
THROUGH 5 PM.

TEMPERATURES WILL FALL OFF A GOOD 20 DEGREES ACROSS THE AREA BY THIS
EVENING. LOCATIONS ACROSS THE SAGINAW VALLEY SHOULD ACTUALLY SEE
THEIR HIGH TEMPS FOR THE DAY THIS MORNING. THE 00Z UPPER DATA DID
SHOW A FAIRLY NARROW RIBBON OF HIGH LOW LEVEL THETA E AIR AHEAD OF
THIS FRONT. THETA E ADVECTION IN THE 850-700MB LAYER HAS LED TO SOME
LIGHT SHOWERS/SPRINKLES ACROSS CENTRAL AND NORTHERN LOWER MI OVER
THE LAST FEW HOURS. NOT EXPECTING MUCH OF THIS PRECIP TO REACH THE
GROUND OVER SE LOWER MI GIVEN THE EXTREMELY DRY AIR STILL IN PLACE
IN THE LOW LEVELS. DEWPOINTS AHEAD OF THE FRONT IN WISCONSIN ARE IN
THE UPPER 50S/LOWER 60S. EXPECT SOME OF THESE HIGHER DEWPOINTS WILL
WORK BACK INTO SE MICHIGAN AHEAD OF THE FRONT. THE ETA AND GFS
SOLUTIONS ARE NOT INDICATING MUCH LOW LEVEL CONVERGENCE OR
INSTABILITY ALONG THIS FRONT UNTIL THE FRONT PASSES THROUGH THE
EXTREME EASTERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON. WILL
CUT BACK POPS TO ONLY A SLIGHT CHANCE TODAY...EXCEPT IN THE FAR
EAST. ETA SOUNDINGS ONLY GENERATE A COUPLE HUNDRED J/KG CAPE AHEAD
OF THE FRONT. THIS MAY NOT BE ABLE TO OVERCOME THE VERY STRONG SHEAR
TO SUSTAIN CONVECTIVE UPDRAFTS. AT THIS POINT...WILL CONTINUE TO
CARRY JUST A LOW CHANCE FOR THUNDERSTORMS TODAY.

RIDGING ALOFT AND SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA
TONIGHT. SKIES WILL CLEAR AND WINDS WILL BECOME CALM AS THE HIGH
BUILDS IN. EXPECT TEMPS WILL DROP WELL INTO THE 30S OUTSIDE THE
URBAN HEAT ISLAND. SO FROST IS VERY POSSIBLE...ESPECIALLY NORTH OF
M-59.

ANOTHER SOUTHERN STREAM SHORT WAVE WILL LIFT INTO THE CENTRAL PLAINS
ON TUESDAY. THE GFS SOLUTION IS MUCH DEEPER WITH THIS WAVE AND ITS
ASSOCIATED SURFACE LOW. THE GFS INITIALIZED THE SHORT WAVES OVER THE
WESTERN US BETTER THAN THE ETA. WITH THE CANADIAN AND UKMET IN
AGREEMENT WITH THE GFS...WILL LEAN TOWARD THE GFS SOLUTION WITH THIS
SYSTEM MID WEEK. THE GFS INDICATES A WARM FRONT WILL LIFT NORTH
THROUGH THE AREA AS SURFACE LOW PRESSURE MOVES INTO WISCONSIN
TUESDAY NIGHT. AMPLE MOISTURE ADVECTION IN THE 925MB-700MB LAYER AND
ISENTROPIC ASCENT IN THE LOW LEVELS WILL BRING A FAIRLY GOOD SHOT AT
SOME RAINFALL TUESDAY NIGHT...BADLY NEEDED ACROSS THE SOUTHERN
2/3RDS OF THE CWA. WILL THUS CONTINUE WITH THE LIKELY POPS. THE
SURFACE LOW WILL LIFT NORTH ACROSS THE STRAITS REGION ON WEDNESDAY
WITH A COLD FRONT PASSING ACROSS SE MICHIGAN DURING THE AFTERNOON.
WILL INCREASE TEMPS A FEW DEGREES SINCE SE MICHIGAN WILL BE WITHIN
THE WARM SECTOR FOR SEVERAL HOURS...AND CONTINUE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS ALONG THE FRONT.

WILL LOWER TEMPS ON THURSDAY A COUPLE DEGREES SINCE THE MORE
AMPLIFIED GFS SOLUTION BRINGS SOME COLDER AIR INTO SE MICHIGAN.
CURRENT SOLUTIONS ON GFS AND CANADIAN ARE FURTHER SOUTH WITH THE
SYSTEM ON FRIDAY...INDICATING DRY AND COOL CONDITIONS ACROSS SE
MICHIGAN. THE MODELS HAVE BEEN SOMEWHAT UNSTABLE IN HANDLING THE
SOUTHERN STREAM WAVE THAT WILL BE PASSING THROUGH THE CENTRAL CONUS.
WILL THUS HOLD ONTO PRECIP CHANCES FOR FRIDAY...ALLOWING ADDITIONAL
MODEL RUNS TO GET A BETTER HANDLE ON THE TRENDS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT
TODAY...ALL OF SOUTHEAST MICHIGAN.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Apr 19, 3:57 AM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 AM EDT MON APR 19 2004

MIZ063-070-076-083-191436-
MACOMB-MONROE-ST. CLAIR-WAYNE-
457 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EASTERN SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE URGENT
WEATHER MESSAGE ISSUED BY THIS OFFICE FOR MORE DETAILS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGER STORMS WILL HOWEVER BE CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZED HAIL. THE CHANCE FOR
THUNDERSTORMS WILL BE BETWEEN 2 PM AND 5 PM THIS AFTERNOON. ANY
THUNDERSTORM THAT DEVELOPS WILL MOVE EAST AT 40 MPH.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY
WEDNESDAY. A LOW PRESSURE SYSTEM WILL MOVE NORTH ACROSS THE WESTERN
GREAT LAKES REGION...SENDING A WARM FRONT ACROSS SOUTHEAST MICHIGAN
TUESDAY NIGHT AND A COLD FRONT THROUGH THE REGION ON WEDNESDAY.
THESE FRONTS WILL PROVIDE THE CHANCE FOR THUNDERSTORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS A LOW PRESSURE
SYSTEM MOVES INTO THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MIZ047>049-053>055-060>062-068-069-075-082-191436-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MIDLAND-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-TUSCOLA-WASHTENAW-
457 AM EDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 5 PM. PLEASE REFER TO THE URGENT
WEATHER MESSAGE ISSUED BY THIS OFFICE FOR MORE DETAILS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE. THE STRONGER STORMS WILL HOWEVER BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA SIZED HAIL. THE
BEST CHANCE FOR THUNDERSTORMS WILL BE BETWEEN 10 AM AND 3 PM. ANY
THUNDERSTORMS THAT DEVELOPS WILL MOVE EAST AT 40 MPH.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND DURING THE DAY
WEDNESDAY. A LOW PRESSURE SYSTEM WILL MOVE NORTH ACROSS THE WESTERN
GREAT LAKES REGION...SENDING A WARM FRONT ACROSS SOUTHEAST MICHIGAN
TUESDAY NIGHT AND A COLD FRONT THROUGH THE REGION ON WEDNESDAY.
THESE FRONTS WILL PROVIDE THE CHANCE FOR THUNDERSTORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY AS A LOW PRESSURE
SYSTEM MOVES INTO THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CONSIDINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Bay

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Bay forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

High Wind, Saginaw

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Saginaw forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

High Wind, Tuscola

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Tuscola forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

High Wind, Sanilac

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Sanilac forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

High Wind, Huron

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Huron forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

High Wind, Midland

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Midland forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

High Wind, Livingston

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Livingston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

High Wind, Oakland

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Oakland forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

High Wind, Macomb

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Macomb forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

High Wind, Washtenaw

When
April 19, 10:45 AM EST to 2:00 PM EST
Where
Washtenaw forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391193, 5391194, 5391195, 5391196, 5391197, 5391198, 5391199, 5391200, 5391201, 5391202.